South Carolina, 2011Flash Flood and Hail in South Carolina, September 21, 2011
September 21, 2011 · NWS CAE · 3 events in 2 counties and zones
A line of training thunderstorms produced 2 to 4 inches of rain in portions of the Midlands causing flash flooding in Columbia. An isolated severe thunderstorms also produced wind damage in Kershaw county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of training thunderstorms produced 2 to 4 inches of rain in portions of the Midlands causing flash flooding in Columbia. An isolated severe thunderstorms also produced wind damage in Kershaw county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 21, 1:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 21, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT WED SEP 21 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THURSDAY KEEPING
THE SHOWERS AND THUNDERSTORMS IN THE FORECAST. THIS COLD FRONT
WILL SLOWLY MOVE THROUGH THE FORECAST AREA INTO SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY AND WSR-88D NETWORK SHOWS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE REGION WHICH WILL CONTINUE THROUGH THIS
EVENING. BREAKS IN THE CLOUD COVER EARLY THIS AFTERNOON ALLOWED
FOR SOME HEATING WHICH HAS QUICKLY RESULTED IN CONVECTIVE
DEVELOPMENT. EVEN WITH THE DEVELOPMENT FEW LIGHTNING STRIKES ARE
NOTED SO WILL REMAIN WITH ISOLATED THUNDER THROUGH THE
EVENING...THEN SHOWERS OVERNIGHT. EXPECT THE CONVECTIVE ACTIVITY
TO DIMINISH RAPIDLY WITH THE LOSS OF HEATING SO HAVE ALSO
DECREASED POP AFTER SUNSET. PLENTY OF CLOUDS WILL REMAIN THROUGH
THE NIGHT WITH FOG AGAIN BEING POSSIBLE TOWARD DAYBREAK.
CONFIDENCE REMAINS LOW IN ANY DENSE FOG...HOWEVER RAINFALL OVER
THE NEXT COUPLE OF HOURS WILL MAKE A LARGE DIFFERENCE IN OVERNIGHT
FOG. TEMPERATURES OVERNIGHT WILL GENERALLY DROP INTO THE UPPER 60S
TO AROUND 70.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AN UPPER TROUGH OVER THE UPPER MISSISSIPPI VALLEY/GREAT LAKES REGION
ON THURSDAY WILL CONTINUE TO KEEP CONDITIONS UNSETTLED ACROSS THE
REGION. EXPECT TO HAVE A CONTINUATION FOR A CHANCE OF SHOWERS AND
A SLIGHT CHANCE OF THUNDERSTORMS. A COLD FRONT WILL BEGIN TO APPROACH
THE REGION FROM THE NORTHWEST THURSDAY...BUT IS NOT EXPECTED TO
MOVE THROUGH THE FORECAST AREA UNTIL FRIDAY. THE FRONT IS FORECAST
TO MOVE EAST FRIDAY NIGHT AND SHOULD STALL OFF THE ATLANTIC COAST
ON SATURDAY. CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS
FRIDAY IN ADVANCE OF THE FRONT...THEN SLIGHTLY LOWER POPS AS THE
FRONT MOVES EAST. DID NOT FEEL CONFIDENT ENOUGH TO REMOVE POPS
SATURDAY OR SATURDAY NIGHT SINCE THERE MAY STILL BE ENOUGH MID-
LEVEL INSTABILITY ASSOCIATED WITH THE DEVELOPING CUTOFF LOW TO
SUPPORT A FEW SHOWERS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MAIN UPPER LEVEL LOW ACROSS THE OHIO RIVER VALLEY WILL SLOWLY MOVE
TO THE EAST/NORTHEAST INTO THE EARLY PART OF THE WEEK. EXPECT TO
STILL SEE A SLIGHT CHANCE/CHANCE OF RAIN THROUGH MONDAY AS THE LOW
LIFTS...THEN DECREASING RAIN CHANCES TUESDAY. NEAR NORMAL
TEMPERATURES ARE EXPECTED WITH HIGHS AROUND 80 AND LOWS AROUND 60.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
IFR CONDITIONS HAVE PREVAILED FOR THE TIME BEING AT ALL TAF SITES.
EARLIER BREAKS IN THE CLOUDS HAVE RESULTED IN THE DEVELOPMENT OF
SOME CONVECTIVE ACTIVITY...WITH MOST OF THE ACTIVITY BEING NORTH
OF AGS/DNL. EXPECT THE SHOWER AND ISOLATED THUNDERSTORM COVERAGE
TO EXPAND OVER THE NEXT COUPLE OF HOURS. HAVE INCLUDED VCSH FOR
ALL TAF SITES INTO THIS EVENING...CONFIDENCE REMAINS TOO LOW TO
INCLUDE ANY CONVECTIVE ACTIVITY AT ANY TAF SITE ATTM. NEXT CONCERN
WILL BE OVERNIGHT FOG POTENTIAL...CURRENTLY HAVE INCLUDED MVFR
FOR ALL TAF SITES AS FOG POTENTIAL APPEARS HIGH. MUCH WILL DEPEND
ON RAINFALL THIS AFTERNOON AND EVENING SO WILL ADD SPECIFICS WITH
LATER ISSUANCES.
EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE FRIDAY
THROUGH SATURDAY AFTERNOON.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 21, 6:01 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
701 AM EDT WED SEP 21 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221101-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
701 AM EDT WED SEP 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 21, 2:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT WED SEP 21 2011
SCZ021-212030-
FAIRFIELD-
331 PM EDT WED SEP 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 430 PM EDT...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF WINNSBORO...MOVING EAST
AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3435 8079 3429 8081 3427 8083 3420 8125
3423 8128 3424 8131 3426 8134 3429 8134
3431 8136 3435 8137 3451 8092
TIME...MOT...LOC 1931Z 253DEG 17KT 3427 8129Special weather statement, Sep 21, 4:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT WED SEP 21 2011
SCZ020-212215-
NEWBERRY-
545 PM EDT WED SEP 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NEWBERRY COUNTY
THROUGH 615 PM EDT...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER WEST-CENTRAL NEWBERRY COUNTY...MOVING
NORTHEAST AT 10 MPH...TOWARD JOANNA.
...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3442 8162 3428 8178 3432 8185 3435 8181
3437 8178 3438 8178 3440 8177 3448 8169
TIME...MOT...LOC 2144Z 207DEG 11KT 3437 8179Special weather statement, Sep 21, 4:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT WED SEP 21 2011
SCZ022-027-028-037-212245-
CALHOUN-KERSHAW-LEXINGTON-RICHLAND-
553 PM EDT WED SEP 21 2011
...HEAVY RAINFALL CROSSING PORTIONS OF KERSHAW...LEXINGTON...
RICHLAND AND CALHOUN COUNTIES THROUGH 645 PM EDT...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL...ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LUGOFF TO PELION...MOVING
SOUTHEAST AT 10 MPH.
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE EXPECTED. REDUCED
VISIBILITIES AS WELL AS PONDING OF WATER ON ROADWAYS CAN BE
EXPECTED.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...FOREST ACRES...
GASTON...LUGOFF...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE...ST. ANDREWS...WEST COLUMBIA...WOODFIELDS...
FORT JACKSON AND FIVE POINTS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3408 8064 3406 8062 3402 8062 3400 8064
3397 8063 3396 8062 3394 8063 3372 8099
3371 8105 3366 8118 3381 8145 3431 8077
3417 8052
TIME...MOT...LOC 2150Z 307DEG 10KT 3430 8057 3381 8124Event by event
1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Richland
- When
- September 21, 5:00 PM EST to 6:00 PM EST
- Where
- Richland County, 0.09 mi E of Columbia to 0.38 mi E of Columbia
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.000, -81.019
Flooding occurred along Rocky Branch Creek. The gauge at Pickens St. crested at 9.5 ft. and the gauge at Whaley St. crested at 10.5 ft. Flooding occurred in the 5 Pts area especially in the vicinity of Walgreens. Flooding also occurred at the intersection of Whaley St. and Main St. where the roadway was impassable.
Thunderstorm Wind, Kershaw
- When
- September 21, 5:08 PM EST
- Where
- Kershaw County, 3.36 mi N of Mc Caskill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.168, -80.689
Reported powerline down to due trees on lines.
Hail, Kershaw
- When
- September 21, 5:22 PM EST
- Where
- Kershaw County, 3.79 mi E of Stockton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.155, -80.514
Public reported dime to nickel size hail on Wells Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Alabama, September 21, 2011$23,000 · 60 kt wind · 4 events
- High Wind in Alaska, September 21, 201170 kt wind · 5 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 21, 20111 event
- Heavy Rain in Georgia, September 21, 20111 event
- Damaging Wind in New Mexico, September 21, 201150 kt wind · 1 event
- Damaging Wind in Florida, September 21, 201150 kt wind · 1 event
- Hail in Texas, September 21, 20110.88 in hail · 1 event
- Flash Flood in North Carolina, September 21, 2011$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335272, 335276, 335256.